Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient with a leg injury is climbing stairs with crutches. Which leg should go up first?

  1. AThe unaffected leg
  2. BThe injured leg
  3. CBoth legs together
  4. DThe crutches always go first
2.Nursing fundamentalsHard

A patient has been taught breathing exercises before surgery. Which statement shows a need for further teaching?

  1. A"I'll take some slow deep breaths every hour."
  2. B"I'll hold a pillow over the wound when I cough."
  3. C"I'll avoid coughing so I don't hurt my stitches."
  4. D"I'll ask for pain relief if pain stops me breathing deeply."
3.Clinical nursingMedium

A patient with COPD and known carbon dioxide retention needs a nebulised bronchodilator. How should it usually be given?

  1. AOnly with the patient lying flat
  2. BWithout monitoring oxygen saturation
  3. CDriven by compressed air, with oxygen given separately if needed
  4. DDriven by high-flow oxygen at 15 L/min for as long as possible
4.Clinical nursingHard

Why are liquid medicines for nasogastric tubes drawn up in dedicated enteral (oral) syringes rather than IV syringes?

  1. AEnteral syringes keep the medicine sterile
  2. BTo prevent accidental intravenous administration
  3. CIV syringes cannot hold liquid medicines
  4. DEnteral syringes measure doses less accurately
5.Arterial blood gas interpretationMedium
pH7.357.457.38PaCO₂mmHg354528HCO₃⁻mmol/L222616uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.38, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 16 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.38PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 16 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.23PaCO₂mmHg354564HCO₃⁻mmol/L222626acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.23, PaCO₂ 64 mmHg (8.5 kPa), HCO₃⁻ 26 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.23PaCO₂ 64 mmHg (8.5 kPa)HCO₃⁻ 26 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, talks in sentences but is confused and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 83 kg and is 198 cm tall. Calculate the BMI and click the WHO weight category.

83 kg198 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL30 kcal/kg/day? mL/h69 kg20 h/day

Practice exercise (made-up values, not clinical guidance). A 69 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 20 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

69 kg30 kcal/kg/day1 kcal/mL20 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2400 mLamino acids 3.5%2400 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 20% dextrose and 3.5% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

2400 mLdextrose 20%amino acids 3.5%lipid 250 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVventricular bigeminyatrial fibrillationnormal sinus rhythmsinus rhythm with PVCs

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular bigeminy
  2. 2atrial fibrillation
  3. 3normal sinus rhythm
  4. 4sinus rhythm with PVCs
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular tachycardiaventricular fibrillationatrial fibrillationtorsades de pointes

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2ventricular fibrillation
  3. 3atrial fibrillation
  4. 4torsades de pointes
13.Prioritization & delegationMedium

A patient on a medical unit tells the nurse he has a plan to end his life and has saved tablets at home. What is the priority action?

  1. AReassure him that things usually look better in the morning after some sleep
  2. BArrange a psychiatry appointment for next week
  3. CAsk him to promise he will not harm himself
  4. DEnsure constant observation and remove anything he could use to harm himself
14.Prioritization & delegationHard

During START triage, an adult is not breathing. The airway is repositioned and the victim still does not breathe. What is the correct category?

  1. ARed, and start CPR at once
  2. BRed, because no breathing is the most urgent finding
  3. CYellow, and come back later
  4. DBlack (deceased or expectant)
15.Infection control & patient safetyMedium

A nurse who never had BCG vaccine has a positive tuberculin skin test for the first time. The chest x-ray is clear and there are no symptoms. What does this most likely mean?

  1. AActive TB, which needs airborne isolation
  2. BA failed test that must be repeated next year
  3. CImmunity to TB from a past exposure
  4. DLatent TB infection, which is not contagious
16.Infection control & patient safetyHard

According to the “Swiss cheese” model of error, why do errors reach patients?

  1. APatients often do not follow their care instructions
  2. BOne careless person makes a mistake that no system could stop
  3. CWeaknesses in several layers of defense line up at the same time
  4. DTechnology fails more often than people do
17.Lab values & electrolytesMedium

A patient with type 2 diabetes has a target HbA1c below 7% (53 mmol/mol). Today's result is 7.8% (62 mmol/mol). What is the best interpretation?

  1. AThe result shows today's fasting glucose is above the target
  2. BGlucose control has been excellent for the past several months
  3. CAverage glucose over the past months has been above the target
  4. DThe patient has had frequent episodes of severe hypoglycemia
18.Lab values & electrolytesHard

A nursing student has a positive interferon-gamma release assay (IGRA) for tuberculosis, no symptoms and a normal chest X-ray. What does this most likely mean?

  1. AActive pulmonary TB, which is contagious
  2. BA false result, as the test does not detect TB
  3. CLatent TB infection, which is not contagious
  4. DPast BCG vaccination only, with no infection

3Solutions

1.Nursing fundamentals

Answer: A · The unaffected leg

Why this is the answer

Going up, the strong leg steps first and lifts the body, followed by the crutches and the injured leg. Going down, the crutches and injured leg go first.

Answer

A · The unaffected leg
2.Nursing fundamentals

Answer: C · "I'll avoid coughing so I don't hurt my stitches."

Why this is the answer

Avoiding coughing lets secretions collect and raises the risk of chest infection. Splinting the wound, deep breathing and good pain control are correct.

Answer

C · "I'll avoid coughing so I don't hurt my stitches."
3.Clinical nursing

Answer: C · Driven by compressed air, with oxygen given separately if needed

Why this is the answer

Nebulisers driven by high-flow oxygen can raise PaCO2 in patients at risk. Air-driven nebulisers are used, with supplementary oxygen via nasal cannulae to keep saturation in the target range.

Answer

C · Driven by compressed air, with oxygen given separately if needed
4.Clinical nursing

Answer: B · To prevent accidental intravenous administration

Why this is the answer

Giving an oral or enteral medicine intravenously can be fatal. Enteral syringes with non-IV connectors, such as ENFit, make this wrong-route error much less likely.

Answer

B · To prevent accidental intravenous administration
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.38: within 7.35–7.45
PaCO₂ 28 mmHg: low (35–45)
HCO₃⁻ 16 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 30–34 mmHg, so the measured 28 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: acute

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·2.4 = 26.4 mmol/L
chronic: 24 + 3.5·2.4 = 32.4 mmol/L

Compare

measured: 26 mmol/L → acute

Answer

acute
7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: talks in sentences but is confused → 4
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 3 + 4 + 3 = 10

Severity

GCS 10 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 83/1.98² = 21.17

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: R = 104 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·69 = 2070 kcal/day

Daily volume

V = 2070/1 = 2070 mL/day

Pump rate

R = 2070/20 = 103.5 ≈ 104 mL/h

Answer

R = 104 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC = 2132 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2400/100 = 480 g
amino acids: 3.5·2400/100 = 84 g

Kilocalories per component

dextrose: 480·3.4 = 1632 kcal
amino acids: 84·4 = 336 kcal
lipid: 250·2 = 500 kcal

Non-protein energy

NPC = 1632 + 500 = 2132 kcal/day

Answer

NPC = 2132 kcal/day
11.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.40 s and 1.04 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: D · Ensure constant observation and remove anything he could use to harm himself

Why this is the answer

A patient with a plan and means is at high risk. Safety comes first: constant observation, removal of means and urgent referral. A “no-harm promise” does not protect the patient.

Answer

D · Ensure constant observation and remove anything he could use to harm himself
14.Prioritization & delegation

Answer: D · Black (deceased or expectant)

Why this is the answer

In START, a victim who does not breathe after the airway is repositioned is tagged black. CPR for one person would take rescuers away from many others who could survive. If breathing starts after repositioning, the victim is red.

Answer

D · Black (deceased or expectant)
15.Infection control & patient safety

Answer: D · Latent TB infection, which is not contagious

Why this is the answer

A positive skin test with no symptoms and a normal chest x-ray suggests latent TB infection. The person cannot spread TB but should be evaluated for treatment to prevent active disease later.

Answer

D · Latent TB infection, which is not contagious
16.Infection control & patient safety

Answer: C · Weaknesses in several layers of defense line up at the same time

Why this is the answer

Reason’s Swiss cheese model shows that each safety layer, such as prescribing, dispensing, checking and scanning, has weaknesses. Harm happens when the holes in several layers line up, so safety improvement focuses on strengthening the system.

Answer

C · Weaknesses in several layers of defense line up at the same time
17.Lab values & electrolytes

Answer: C · Average glucose over the past months has been above the target

Why this is the answer

An HbA1c of 7.8% shows that average glucose has been above the individual target over about 2–3 months. The nurse explores diet, activity, medication use and barriers, and the treatment plan may be adjusted.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

C · Average glucose over the past months has been above the target
18.Lab values & electrolytes

Answer: C · Latent TB infection, which is not contagious

Why this is the answer

A positive IGRA with no symptoms and a normal chest X-ray indicates latent TB infection, which cannot spread to others. Treatment of latent TB is often offered to prevent later active disease. The IGRA is much less likely than the skin test to give a false-positive result after BCG vaccination.Checked against: Tuberculosis Screening · MedlinePlus (NIH) (2026); PPD skin test · MedlinePlus (NIH) (2025)

Answer

C · Latent TB infection, which is not contagious

ExamProblems · examproblems.com/courses/nursing-fundamentals